Arizona, 2025

Flash Flooding in Arizona, August 26 to 27, 2025

August 26 to 27, 2025 · NWS FGZ · 5 events in 2 counties and zones

Deep monsoon moisture led to multiple thunderstorms throughout the day. Some of the storms produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep monsoon moisture led to multiple thunderstorms throughout the day. Some of the storms produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 26, 10:48 AM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 26, 10:48 AM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1048 AM MST Tue Aug 26 2025

.SYNOPSIS...An active monsoon pattern continues across the state,
with daily chances for showers/storms through mid-week.
Afterwards, a drier pattern will return where only isolated
activity will remain across the higher terrain.

&&

.DISCUSSION...It's currently 12:30 AM MST as I'm writing this
discussion and a nice light shower has passed over our office in
Bellemont. We aren't the only location in northern Arizona seeing
some late night precipitation. Yavapai County, many areas north of
I-40, and the southern portion of Coconino County are also
joining in on the overnight showers. We can't completely rule out
a rumble of thunder or two through the overnight period, but most
of the instability was used up yesterday afternoon/evening.

Although we are expecting this active pattern to decline through
the week, another decently active day is on tap for your Tuesday
afternoon/evening. Hi-res guidance suggest a less active day than
Monday, but there is still plenty of moisture and instability to
keep things fun. We still have a Flood Watch in effect for the
Kaibab Plateau, Grand Canyon, and Marble Canyon due to recent burn
scars in the area. This product is valid through 8 PM MST this
evening. Localized flooding will be possible outside of the
northwest corner of Coconino County, especially if storms continue
to build over the same area. Not to mention the ground has become
more saturated from the last few days of showers/storms.

Now let's talk about the downward trend in monsoon activity. High
pressure over the Southwest has kept a strong flow of moisture
into our CWA, but a weak trough will begin to form off the coast
of California starting today. This low will gradually push the
area of high pressure eastward, and put us in a more westerly flow
aloft. This synoptic pattern will be less conducive for funneling
moisture into the state, but we won't completely dry out either.
Very slight chances for showers/storms remain in our forecast
for the end of the week/weekend, but activity will likely be
limited to the higher terrain.

&&

.AVIATION...Tuesday 26/18Z through Wednesday 27/18Z...Mainly VFR
conditions are expected, with only brief MVFR conditions in
heavier SHRA/TSRA. Scattered SHRA/TSRA between 18Z Tuesday and 03Z
Wednesday with best chances east of a line from KGCN-KFLG-PRC.
Outside of gusty/erratic winds near TSRA, look for winds SW-W
5-15 kts.

OUTLOOK...Wednesday 27/18Z through Friday 29/18Z...VFR conditions
will continue, with only brief MVFR conditions in heavier
SHRA/TSRA. Look for decreasing chances for SHRA/TSRA on Wednesday
and Thursday. Any activity will occur primarily between 18Z-03Z
each day. Gusty/erratic winds possible near storms, otherwise look
for winds W 5-15 kts.

&&

.FIRE WEATHER...Tuesday and Wednesday...Daytime highs will trend
below normal from increased RH values and precipitation chances.
Look for widespread showers/storms both afternoons/evenings, with
isolated activity continuing overnight. Gusty/erratic winds are
possible near the storms, with outflow gusts from 20-30 mph
possible. Otherwise look for south through west winds 5-15 mph.

Thursday through Saturday...Daytime highs will rise back towards
normal by the end of the week. A drying trend will also return for
the second half of the week as a West Coast trough pushes the Four
Corners High east and brings in some drier air.  Storm chances will
decrease or disappear from the western half of the state, with best
chance of showers/storms being over the eastern mountains. Outside
of storm driven outflow winds, expect southwest through northwest
winds 5-15 mph.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 8 PM MST /9 PM MDT/ this evening for
AZZ004>006.

&&

PUBLIC...Konieczny
AVIATION...Bernhart
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 26, 9:49 AM MST, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
949 AM MST Tue Aug 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Flash Flood      1 NNE Prescott Courthou 34.55N 112.46W
08/25/2025                   Yavapai            AZ   Cocorahs

            Post-event report from Monday night (8/25).
            A USGS stream gage on Granite Creek (GCRA3)
            measured a 4.6 foot rise in 30 minutes. A
            CoCoRaHS observer upstream of the gage
            confirmed water nearing a business parking
            lot in downtown Prescott. The observer
            measured 2.05 inches of rain.

&&

MCT
Special weather statement, Aug 26, 11:23 AM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1123 AM MST Tue Aug 26 2025

AZZ010-011-261900-
Chinle Valley AZ-Chuska Mountains and Defiance Plateau AZ-
1123 AM MST Tue Aug 26 2025 /1223 PM MDT Tue Aug 26 2025/

...A STRONG THUNDERSTORM WILL IMPACT AREAS TSAILE IN APACHE COUNTY
UNTIL NOON MST /1 PM MDT/...

At 1123 AM MST /1223 PM MDT/, Doppler radar was tracking a strong
thunderstorm 6 miles southwest of Wheatfields Lake, or 21 miles east
of Chinle, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Sehili, Wheatfields Lake, Sonsela Buttes, Canyon De Chelly
  National Monument, Lower Wheatfields, Wheatfields, Upper
  Wheatfields and Tsaile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3617 10932 3636 10922 3629 10905 3617 10905
      3608 10912
TIME...MOT...LOC 1823Z 208DEG 14KT 3616 10920

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Humphreys

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
August 26, 2:00 PM MST to 10:00 PM MST
Where
Yavapai County, 5.98 mi SSE of Camp Verde Arpt to 6.15 mi SSE of Camp Verde Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.450, -111.790

The USGS river gauge on the Verde River below Camp Verde (VCVA3) recorded a 4 foot rise (1,650 cfs) in an hour due to heavy rainfall upstream.

Flash Flood, Yavapai

When
August 26, 4:15 PM MST to 11:15 PM MST
Where
Yavapai County, 6.43 mi ENE of Cordes to 6.08 mi E of Cordes
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.320, -112.060

The USGS river gauge on the Agua Fria River near Cordes Lakes (AFMA3) reported a 2 foot rise (117 cfs) in 15 minutes due to heavy rainfall along Big Bug Creek.

Flash Flood, Yavapai

When
August 26, 4:40 PM MST to 7:40 PM MST
Where
Yavapai County, 6.88 mi E of Cordes to 6.91 mi E of Cordes
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.310, -112.050

A Yavapai County ALERT gauge on the Agua Fria River at Kelton Ranch reported a 2.7 foot rise in 15 minutes from heavy rainfall in Big Bug Creek.

Flash Flood, Coconino

When
August 26, 5:00 PM MST to August 27, 4:00 AM MST
Where
Coconino County, 11.73 mi NW of Marble Canyon to 11.62 mi NW of Marble Canyon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.960, -111.750

A USGS stream gauge at Lees Ferry (PLFA3) measured a 1.2 foot rise on the Paria River. Water would likely have been higher upstream closer to the heavier rainfall. Time estimated by radar.

Flash Flood, Coconino

When
August 26, 5:30 PM MST to 11:30 PM MST
Where
Coconino County, 15.2 mi E of Jacob Lake to 15.19 mi E of Jacob Lake
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
36.686, -111.949

Forest Service officials report flooding with ash laden water through House Rock Wash along Buffalo Ranch Road (Forest Road 8910). The road was impassable and blocked access for BAER team members performing work in the area. The White Sage burn scar was upstream from this location.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2025Every state in 2025This day in weather historyWarnings in Arizona, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282705, 1282709, 1282707, 1282711, 1282702.